Alert archive / Kentucky / High Wind Warnings in 2008

High Wind Warning 1, NWS Jackson, KY

January 8, 200833 counties in Kentucky

NWS Jackson, KY issued this high wind warning at Jan 8, 2008, 11:25 PM EST for 33 counties in Kentucky. It was in force for 5 hr. 25 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 11:25 PM EST (04:25 UTC)
Expired
Jan 9, 2008, 3:55 AM EST
In force
5 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 11:30 PM ESTNON-TSTM WND DMGMount Vernon, KY2 TREES DOWN ON ROUTE 1912.
Jan 9, 12:00 AM ESTNON-TSTM WND DMGMount Sterling, KY2 TREES DOWN ON QUISENBERRY ROAD AND CAMARGO LEVEE ROAD.
Jan 9, 12:15 AM ESTNON-TSTM WND DMGWhitley City, KYTREES DOWN COUNTY WIDE.
Jan 9, 12:20 AM ESTNON-TSTM WND DMGBooneville, KYSEVERAL TREES DOWN ON 11 SOUTH AND 30 EAST.
Jan 9, 12:30 AM ESTNON-TSTM WND DMG4 S Salt Lick, KYPOWER LINE DOWN ON HIGHWAY 211 JUST INSIDE THE BATH AND MENIFEE COUNTY LINE.
Jan 9, 12:30 AM ESTNON-TSTM WND DMG8 Se Hazard, KY2 TREES DOWN NEAR THE LEFT FORK OF MACES CREEK.
Jan 9, 12:30 AM ESTNON-TSTM WND DMGIrvine, KY2 TREES DOWN ON HIGHWAY 52 AND HIGHWAY 213.
Jan 9, 12:30 AM ESTNON-TSTM WND DMGMuses Mills, KYONE TREE DOWN ON HIGHWAY 1013 NORTH.
Jan 9, 12:30 AM ESTNON-TSTM WND DMGStanton, KYTREES DOWN ON ROUTE 1695 AND ROUTE 2001.
Jan 9, 12:30 AM ESTNON-TSTM WND DMGWilliamsburg, KY2 TREES DOWN ON HIGHWAY 92 AND HIGHWAY 1193.
Jan 9, 12:45 AM ESTNON-TSTM WND DMGJackson, KYSEVERAL TREES DOWN THROUGHOUT THE COUNTY.
Jan 9, 12:45 AM ESTNON-TSTM WND DMGMckee, KY1 TREE DOWN ON HIGHWAY 577.
Jan 9, 1:00 AM ESTNON-TSTM WND DMGBarbourville, KY2 TREES DOWN ON HIGHWAY 3439 AND A ROAD SIGN BLOWN OVER ON HIGHWAY 25E.
Jan 9, 1:00 AM ESTNON-TSTM WND DMGFrenchburg, KY1 TREE DOWN IN FRENCHBURG AND 1 TREE DOWN NEAR SUDITH.
Jan 9, 1:00 AM ESTNON-TSTM WND DMGOwingsville, KYSEVERAL TREES DOWN THROUGHOUT THE COUNTY.
Jan 9, 1:00 AM ESTNON-TSTM WND DMGPineville, KY1 TREE DOWN ON KY 92.
Jan 9, 1:15 AM ESTNON-TSTM WND DMGMorehead, KYSEVERAL TREES AND LARGE LIMBS DOWN THROUGHOUT THE COUNTY.
Jan 9, 1:30 AM ESTTSTM WND DMGWest Liberty, KYSEVERAL TREES DOWN THROUGHOUT THE COUNTY.
Jan 9, 1:30 AM ESTNON-TSTM WND DMGSandy Hook, KYSEVERAL TREES DOWN ON ROUTE 486.
Jan 9, 2:00 AM ESTNON-TSTM WND DMGCampton, KYNUMEROUS TREES DOWN COUNTYWIDE.
Jan 9, 2:00 AM ESTNON-TSTM WND DMGHindman, KY1 TREE DOWN ON KY 1088 NEAR LOTTS CREEK.
Jan 9, 2:00 AM ESTNON-TSTM WND DMGInez, KY1 TREE DOWN ON ROUTE 1884.
Jan 9, 2:30 AM ESTDENSE FOGPaintsville, KY1 TREE DOWN ON HIGHWAY 1409.
Jan 9, 2:30 AM ESTNON-TSTM WND DMGPaintsville, KY1 TREE DOWN ON HIGHWAY 1409.
Jan 9, 3:30 AM ESTNON-TSTM WND DMGHarlan, KY1 TREE DOWN ON US 421.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 090425 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST TUE JAN 8 2008

...GUSTY WINDS OVERNIGHT...

.A STRONG COLD FRONT WILL CROSS THE AREA OVERNIGHT. WINDS WILL
INCREASE AS THE FRONT APPROACHES LATE THIS EVENING...WITH GUSTS
OF 50 TO 60 MPH POSSIBLE AS IT CROSSES THE REGION THROUGH 4 AM EST. 

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
114-091200-
/O.NEW.KJKL.HW.W.0001.080109T0425Z-080109T0900Z/
/O.EXT.KJKL.WI.Y.0002.000000T0000Z-080109T1200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-WOLFE-LEE-
OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE
1125 PM EST TUE JAN 8 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 7 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING THROUGH 4 AM EST WEDNESDAY. THE WIND
ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM EST WEDNESDAY.

SHOWERS DEVELOPING OUT AHEAD OF AN APPROACHING COLD FRONT WILL
TRANSFER HIGHER MOMENTUM WINDS ALOFT DOWN TO THE SURFACE FOR THE NEXT
SEVERAL HOURS. AS A RESULT...WIND GUSTS FROM 50 TO 60 MPH WILL BE
POSSIBLE WITH ANY SHOWER OR THUNDERSTORM THROUGH 2 AM EST. IN
ADDITION...STRONG WIND GUSTS UP TO AND EXCEEDING 50 MPH WILL BE
POSSIBLE OUTSIDE OF SHOWERS OR THUNDERSTORMS DUE TO A TIGHTENING
PRESSURE GRADIENT ACCOMPANYING THE FRONT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR
OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR WIND GUSTS OF
58 MPH OR HIGHER ARE EXPECTED AND CAN LEAD TO PROPERTY DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

$$

KYZ085>088-107-109-110-112-113-115>120-091200-
/O.NEW.KJKL.HW.W.0001.080109T0425Z-080109T0900Z/
/O.EXT.KJKL.WI.Y.0002.080109T0900Z-080109T1200Z/
WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
1125 PM EST TUE JAN 8 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 7 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING THROUGH 4 AM EST WEDNESDAY. THE WIND
ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM EST WEDNESDAY.

SHOWERS DEVELOPING OUT AHEAD OF AN APPROACHING COLD FRONT WILL
TRANSFER HIGHER MOMENTUM WINDS ALOFT DOWN TO THE SURFACE FOR THE NEXT
SEVERAL HOURS. AS A RESULT...WIND GUSTS FROM 50 TO 60 MPH WILL BE
POSSIBLE WITH ANY SHOWER OR THUNDERSTORM...MAINLY BETWEEN 1 AND 4 AM
EST. IN ADDITION...STRONG WIND GUSTS UP TO AND EXCEEDING 50 MPH WILL
BE POSSIBLE OUTSIDE OF SHOWERS OR THUNDERSTORMS DUE TO A TIGHTENING
PRESSURE GRADIENT ACCOMPANYING THE FRONT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR WIND
GUSTS OF 58 MPH OR HIGHER ARE EXPECTED AND CAN LEAD TO PROPERTY
DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION... VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

$$

GREIF
1 follow-up statement
000 
WWUS73 KJKL 090855
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
355 AM EST WED JAN 9 2008

...POTENTIAL FOR GUSTY WINDS TO CONTINUE THROUGH SUNRISE...

.GUSTY WINDS CONTINUE TO FLARE UP BEHIND A STRONG COLD FRONT THAT
MOVED THROUGH EASTERN KENTUCKY OVERNIGHT. WIND GUSTS OF AROUND 45
MPH WILL BE POSSIBLE THROUGH 7 AM.

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
114-091200-
/O.CAN.KJKL.HW.W.0001.000000T0000Z-080109T0900Z/
/O.CON.KJKL.WI.Y.0002.000000T0000Z-080109T1200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-WOLFE-LEE-
OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE
355 AM EST WED JAN 9 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE HIGH
WIND WARNING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THIS MORNING. 

PRESSURE GRADIENTS BEHIND A COLD FRONT THAT MOVED THROUGH EASTERN
KENTUCKY OVERNIGHT CONTINUE TO SUPPORT GUSTY WINDS TO AROUND 45 MPH
EARLY THIS MORNING. HOWEVER...WINDS ARE EXPECTED TO GRADUALLY
DECREASE IN INTENSITY AS DAWN APPROACHES. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KYZ085>088-107-109-110-112-113-115>120-091200-
/O.CAN.KJKL.HW.W.0001.000000T0000Z-080109T0900Z/
/O.EXT.KJKL.WI.Y.0002.080109T0813Z-080109T1200Z/
WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
355 AM EST WED JAN 9 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE HIGH
WIND WARNING. THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 AM EST
THIS MORNING. 

PRESSURE GRADIENTS BEHIND A COLD FRONT THAT MOVED THROUGH EASTERN
KENTUCKY OVERNIGHT CONTINUE TO SUPPORT GUSTY WINDS TO AROUND 45 MPH
EARLY THIS MORNING. HOWEVER...WINDS ARE EXPECTED TO GRADUALLY
DECREASE IN INTENSITY AS DAWN APPROACHES. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

RAY

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Jan 8, 11:25 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 8, 11:25 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST TUE JAN 8 2008

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

WILL BE ISSUING A HIGH WIND WARNING FOR THE ENTIRE CWA THROUGH 4 AM
EST BASED ON REPORTS THAT ARE COMING IN FROM THE AREA BETWEEN THE
ACTUAL COLD FRONT AND THE BAND OF PRE FRONTAL SHOWERS PASSING THROUGH
THE HEART OF THE EAST KENTUCKY...CURRENTLY. TEXT FORECAST UPDATE AND
HIGH WIND WARNING WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FROM THE EVENING UPDATE
FOLLOWS...

/THE REST OF TONIGHT/

01Z SFC ANALYSIS SHOWS A ROBUST AREA OF LOW PRESSURE SWINGING THROUGH
MICHIGAN WITH A STRONG COLD FRONT CUTTING ACROSS INDIANA AND WESTERN
KENTUCKY. AHEAD OF THIS FRONT...A BAND OF SHOWERS AND EMBEDDED
THUNDERSTORMS ARE CROSSING CENTRAL KENTUCKY. THE STRONG STORMS THAT
WERE ALONG THIS LINE EARLIER IN THE EVENING HAVE TRANSITIONED
FURTHER SOUTH AND ARE NOW PRIMARILY AFFECTING CENTRAL TENNESSEE...BUT
THEY ARE ALSO SHOWING CONTINUED STRENGTH ALONG THE KENTUCKY BORDER.
ALTHOUGH INSTABILITY IS LIMITED...THIS HIGH SHEAR ENVIRONMENT HAS
BEEN FAVORABLE FOR PRODUCING MINI-SUPER CELLS AND LOW TOPPED
CONVECTION OCCASIONALLY SETTING UP AS LEWPS. ACCORDINGLY...SPC HAS
ISSUED A TORNADO WATCH JUST TO OUR SOUTH FOR THE STRONGER PARTS OF
THIS LINE IN CENTRAL TENNESSEE...WHILE ALSO EXPANDING THE SLIGHT RISK
AREA FURTHER EAST AND WELL INTO OUR CWA. ACCORDINGLY...THE SEVERE
THREAT REMAINS IN PLACE THIS EVENING AND EARLY OVERNIGHT...MAINLY
SOUTH OF JACKSON. IN ADDITION TO THE CONVECTIVE THREATS...STRONG
GRADIENT WINDS AND WINDS JUST OFF THE SFC WILL CONTINUE OVER EAST
KENTUCKY THROUGH MUCH OF THE NIGHT. ANY STRONGER SHOWER OR STORM
WILL ALSO BE ABLE TO TAP INTO THE HIGHER WINDS ALOFT AND BRING THEM
TO THE SFC. AS A RESULT...A WIND ADVISORY WILL REMAIN IN EFFECT WITH
GUSTS UP TO 50 MPH POSSIBLE. STRONGER...DAMAGING WIND GUSTS WILL BE
POSSIBLE...AS WELL...FROM ANY SVR THUNDERSTORM OVER THE NEXT SEVERAL
HOURS. THE GRIDS HAVE BEEN UPDATED TO FINE TUNE THE POPS AND WX
OVERNIGHT AS WELL AS SOME ADJUSTMENTS MADE TO THE NEAR TERM TEMPS AND
DEWPOINTS AHEAD OF THE PRE FRONTAL TROUGH AND THE ACTUAL COLD
FRONT. UPDATES TO THESE ARE ALREADY OUT WITH UPDATES TO THE TEXT AND
TABULAR PRODUCTS TO BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/
THE FRONT CONTINUES MOVING TOWARD THE FORECAST AREA. THE TIMING OF
THE FRONT REMAINS THE SAME WITH THE LEADING EDGE OF THE FRONT MOVING
INTO THE I 75 CORRIDOR AT 2 AM AND MOVING OUT OF PIKE COUNTY BY 6
AM. ONE OF THE FORECAST TOOLS WE USE FOR FRONTAL WIND GUST IS TO
LOOK AT VERTICAL THETA SURFACES TO SEE HOW MUCH WIND WILL MIX DOWN TO
THE SURFACE. USING THE MODEL DATA...THE TOOL SHOWS 40 KNOTS MIXING
DOWN...SO THE WIND ADVISORY FOR THIS EVENING IS LOOKING PRETTY GOOD.
THE GREATEST CHANCE FOR THE WINDS MIXING DOWN WILL BE IN AND NEAR THE
FRONT...HOWEVER...THERE IS A CHANCE THAT THE WINDS WILL MIX DOWN WITH
A PREFRONTAL SHOWER OR THUNDERSTORM OUT AHEAD OF THE FRONT. THESE
WILL BE MORE RARE AND LESS WIDESPREAD...BUT STILL VERY POSSIBLE.
ONCE THE FRONT MOVES THROUGH...IT WILL COME BACK THROUGH AS A WARM
FRONT ON WEDNESDAY NIGHT AND WILL BRING IN SOME MORE RAIN.

FOR TEMPS...WENT GENERALLY ONE DEGREE WARMER THAN ETA MOS FOR THE
TEMPERATURES. THE ETA MOS HAS BEEN PERFORMING MUCH BETTER THAN THE
GFS LATELY...SO WILL GO WITH THE TREND.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

THERE CONTINUES TO BE GOOD MODEL AGREEMENT ON A PATTERN CHANGE
TAKING PLACE THROUGH THE PERIOD AS RIDGING BUILDS OVER THE WEST
PUSHING A LONGWAVE TROUGH INTO THE EASTERN CONUS BY MONDAY. NO BIG
SURPRISES IN THE LATEST GUIDANCE WITH REGARDS TO THE FIRST SYSTEM
SET TO BRING A SOAKING RAINFALL ON THURSDAY AND THURSDAY NIGHT. NEXT
SYSTEM STILL ON TRACK TO BEGIN AFFECTING THE AREA SUNDAY INTO
MONDAY... AND WHILE CONSIDERABLE UNCERTAINTY EXISTS... SIGNS ARE
POINTING TO THE POSSIBILITY THAT A MAJOR SNOWFALL COULD BE IN STORE
FOR SOMEONE IN THE OHIO VALLEY OR SOUTHERN APPALACHIANS.

THURSDAY AND FRIDAY...

RAIN WILL CONTINUE SPREADING NORTHWARD ACROSS THE TENNESSEE VALLEY
AND EAST KENTUCKY THURSDAY MORNING FORCED BY ISENTROPIC LIFT IN
ADVANCE OF APPROACHING SHORTWAVE OVER THE UPPER MIDWEST. NEGATIVELY
TILTED SHORTWAVE... A COUPLED UPPER LEVEL JET STRUCTURE AND STRONG
LOW LEVEL JET WILL ALL INTERACT TO BRING A QUICK SHOT OF MODERATE TO
POTENTIALLY HEAVY RAINFALL TO THE REGION THROUGH THURSDAY NIGHT.
CORE OF HEAVIEST RAINFALL... WITH AMOUNTS IN EXCESS OF AN INCH...
ARE PROGGED BY THE 08/12Z GFS TO COME IN OVER FAR SOUTHEAST KENTUCKY
NEAR THE VIRGINIA BORDER. OTHER GUIDANCE INCLUDING THE 08/00Z ECMWF
ARE FURTHER WEST WITH THE AXIS OF HEAVIEST RAINFALL. WILL STICK
CLOSE TO HPC QPF WHICH APPEARS TO BE A GOOD COMPROMISE AND CONTINUE
LIKELY TO CATEGORICAL POPS ACROSS THE AREA THURSDAY AND EARLY
THURSDAY NIGHT.

COLD FRONT SWEEPS PAST LATE THURSDAY NIGHT AND A BUBBLE OF SURFACE
HIGH PRESSURE WEDGES IN LEAVING DECREASING CLOUDS FOR FRIDAY. THERE
MAY BE ENOUGH LINGERING MOISTURE FOR A RAIN OR SNOW SHOWER EARLY IN
THE DAY... HOWEVER. WILL MAKE A SLIGHT ADJUSTMENT UPWARDS IN TEMPS AS
JUST A MODEST COOL DOWN FOLLOWS THE FRONT FRIDAY AND FRIDAY NIGHT.

SATURDAY THROUGH TUESDAY...

HIGH PRESSURE MOVES TO OUR EAST SATURDAY AS NEXT SHORTWAVE ADVANCES
ACROSS THE PLAINS. OVERALL... WILL MAKE VERY FEW CHANGES TO THE
SENSIBLE WEATHER SATURDAY NIGHT THROUGH MONDAY CONTINUING THE CHANCE
FOR A RAIN AND SNOW MIX SATURDAY NIGHT THROUGH SUNDAY NIGHT THEN
TRANSITIONING TO A MORE SNOW SHOWERY REGIME ON MONDAY. MODEL
CONSISTENCY CONTINUES TO BE RATHER POOR... ESPECIALLY SO WITH THE
GFS... BUT ENSEMBLING THE GUIDANCE DOES POINT TO THE POSSIBILITY OF
A HEAVY SNOWFALL EVENT FOR SOMEONE. 08/00Z GEM IS MY MODEL OF CHOICE
DEPICTING A SURFACE LOW RIDING NORTH-NORTHEAST FROM THE GULF INTO
EASTERN KENTUCKY LATE SUNDAY... AND IT SHOULD BE NOTED THAT THE
ECMWF HAS TOYED WITH THIS SCENARIO WITH PAST RUNS AS WELL. THIS
SEEMS TO BE THE MOST REASONABLE SOLUTION BASED ON OTHER STORMS THIS
SEASON AND DUE TO THE STRONG RIDGE OVER THE WESTERN ATLANTIC LIKELY
FORCING A MORE NORTHERLY MOVEMENT. STILL TOO MUCH UNCERTAINTY TO
COMMIT TO ANY ONE SOLUTION THOUGH SO WILL STICK CLOSE TO PERSISTENCE
AND FINE TUNE THE DETAILS AS THE EVENT DRAWS CLOSER.

SURFACE HIGH PRESSURE THEN BUILDS ACROSS THE REGION BEHIND THE
DEPARTING STORM SYSTEM ON TUESDAY WITH A DRY AND SEASONABLY COOL DAY
ANTICIPATED.

&&

.AVIATION.../00Z TO 24Z/

AWAITING THE ARRIVAL OF A STRONG COLD FRONT...WHICH AT 23Z WAS
SITUATED FROM NORTHERN MICHIGAN...TO NEAR PAH...FURTHER SOUTH INTO
LOUISIANA. EXPECT VFR CONDITIONS THROUGH AROUND MIDNIGHT...WITH GUSTY
SOUTH WINDS. EXPECT WINDS TO INCREASE THIS EVENING AS WELL. COULD SEE
A FEW SHOWERS OR A THUNDERSTORM LATE THIS EVENING...BUT MOST OF THE
PRECIP SHOULD MOVE INTO THE AREA BETWEEN MIDNIGHT AND 3 AM AT THE TAF
SITES. EXPECTING MVFR CONDITIONS...WITH TEMPO IFR CONDITIONS WITH
HEAVIER SHOWERS OR THUNDERSTORMS AS THE COLD FRONT APPROACHES AND
MOVES THROUGH. EXPECTING FROPA AT LOZ AND SME AROUND 6Z TO 7Z...WITH
FROPA AT JKL AROUND 7Z TO 8Z. EXPECTING WIND GUSTS UP TO 45 KT AT
TIMES...ESPECIALLY JUST BEFORE AND AFTER THE FRONT. AFTER
FROPA...EXPECTING A SLOW DECREASE IN WINDS THROUGH SUNRISE...THEN
WINDS SHOULD DROP OFF TO UNDER 10 KT BY LATE MORNING. SHOULD SEE A
PERIOD OF MVFR CONTINUING FOR A FEW HOURS AFTER FROPA...WITH VFR
CONDITIONS EXPECTED AT ALL TAF SITES FROM 11Z ON. IN FACT...SHOULD
ONLY SEE A FEW CI DURING THE AFTERNOON ON WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 AM EST WEDNESDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

WIND ADVISORY FROM 4 AM TO 7 AM EST WEDNESDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ/GREIF
LONG TERM....ABE
AVIATION...WJM
Hazardous weather outlook, Jan 8, 10:05 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EST TUE JAN 8 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1005 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL PASS THROUGH EASTERN KENTUCKY OVERNIGHT.
THUNDERSTORMS ARE POSSIBLE AHEAD OF AND ALONG THE FRONT. IN ADDITION
...WIND GUSTS AS HIGH AS 45 TO 50 MPH WILL POSSIBLE OVERNIGHT AS THE
COLD FRONT CROSSES THE REGION. LOCALLY HIGHER GUSTS COULD OCCUR IN
STRONGER SHOWERS AND ANY THUNDERSTORMS. THE STORM PREDICTION CENTER
HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR
MUCH OF THE AREA OVERNIGHT WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SNOW SHOWERS LATE THURSDAY NIGHT AND ON FRIDAY.
HOWEVER...TEMPERATURES ARE EXPECTED TO BE TOO WARM FOR ANY
ACCUMULATIONS.

SNOW IS POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY. ACCUMULATIONS
DURING THIS PERIOD...IF ANY SHOULD BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN JACKSON.

JP/GREIF

In the hours before

Special weather statement, Jan 8, 9:11 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EST TUE JAN 8 2008

KYZ068-069-079-080-083-090245-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-JACKSON-
911 PM EST TUE JAN 8 2008

...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT WESTERN
JACKSON...ROCKCASTLE...PULASKI...NORTHWESTERN LAUREL AND
NORTHEASTERN WAYNE COUNTIES THROUGH 945 PM EST TUESDAY EVENING...

AT 911 PM EST...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STAB TO POINTER TO BETSEY...MOVING NORTHEAST AT 70
MPH.

THE SHOWERS AND STORMS WILL BE NEAR ELIHU AROUND 920 PM
EST...WOODSTOCK AROUND 925 PM EST...INDIAN LAKES PARK AROUND 930 PM
EST...SNIDER AROUND 935 PM EST...ROCKFORD AROUND 940 PM EST...

RESIDENTS CAN EXPECT UP BRIEF HEAVY RAIN...WIND GUSTS AROUND 50
MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

WJM
Special weather statement, Jan 8, 9:58 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
958 PM EST TUE JAN 8 2008

KYZ058>060-068-069-111-090330-
MENIFEE-POWELL-ESTILL-ROCKCASTLE-LEE-JACKSON-
958 PM EST TUE JAN 8 2008

...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT WESTERN
MENIFEE...POWELL...ESTILL...WESTERN LEE...NORTHWESTERN JACKSON AND
EASTERN ROCKCASTLE COUNTIES THROUGH 1030 PM EST TUESDAY EVENING...

AT 958 PM EST...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MORRILL TO DUDLEY STATION TO LUNER...MOVING NORTHEAST
AT 70 MPH.

THE STORMS WILL BE NEAR WINSTON AROUND 1005 PM EST...SANDHILL AROUND
1010 PM EST...HARDWICK AROUND 1015 PM EST...STANTON AROUND 1020 PM
EST...AND CORNWELL AROUND 1025 PM EST.

RESIDENTS CAN EXPECT HEAVY DOWNPOURS...WIND GUSTS AROUND 50 MPH...
AND OCCASIONAL LIGHTNING IN THESE AREAS.

WJM
Special weather statement, Jan 8, 10:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1009 PM EST TUE JAN 8 2008

KYZ069-080-085-086-114-116-090345-
LAUREL-WHITLEY-JACKSON-OWSLEY-CLAY-KNOX-
1009 PM EST TUE JAN 8 2008

...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT SOUTHERN
JACKSON...OWSLEY...CLAY...LAUREL...NORTHERN KNOX AND NORTHERN
WHITLEY COUNTIES THROUGH 1045 PM EST TUESDAY EVENING...

AT 1009 PM EST...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF DILLON TO ROCKCASTLE SPRINGS TO
DUCKRUN...MOVING NORTHEAST AT 70 MPH.

THE STORMS WILL BE NEAR LAMERO AROUND 1015 PM EST...DABOLT AROUND
1020 PM EST...ATKINSTOWN AROUND 1025 PM EST...TRAVELLERS REST AROUND
1030 PM EST...AND LEVI AROUND 1035 PM EST.

RESIDENTS CAN EXPECT UP HEAVY DOWNPOURS...WIND GUSTS AROUND 50
MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

WJM
Special weather statement, Jan 8, 10:39 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1039 PM EST TUE JAN 8 2008

KYZ058-059-068-069-090415-
POWELL-ESTILL-ROCKCASTLE-JACKSON-
1039 PM EST TUE JAN 8 2008

...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS TO AFFECT
POWELL...ESTILL...NORTHWESTERN JACKSON AND ROCKCASTLE COUNTIES
THROUGH 1115 PM EST TUESDAY EVENING...

AT 1039 PM EST...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF ROCKFORD TO ROUNDSTONE TO MOUNT
VERNON...MOVING NORTHEAST AT 55 MPH.

THE STORMS WILL BE NEAR THREELINKS AROUND 1045 PM EST...FOX AROUND
1050 PM EST...KIMBRELL AROUND 1055 PM EST...CLAY CITY AROUND 1100 PM
EST...AND WAGERSVILLE AROUND 1105 PM EST.

RESIDENTS CAN EXPECT UP TO ONE HALF INCH OF RAIN...GUSTY WINDS
AROUND 50 MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

WJM
Special weather statement, Jan 8, 10:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1057 PM EST TUE JAN 8 2008

KYZ068-069-079-080-083-084-090430-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-JACKSON-
1057 PM EST TUE JAN 8 2008

...A LINE OF GUSTY SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT
WESTERN JACKSON...ROCKCASTLE...PULASKI...WESTERN LAUREL...WAYNE AND
NORTHERN MCCREARY COUNTIES THROUGH 1130 PM EST TUESDAY EVENING...

AT 1057 PM EST...SHOWERS AND EMBEDDED THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PULASKI TO FRAZER TO SLICKFORD...MOVING
NORTHEAST AT 55 MPH.

THE STORMS WILL BE NEAR QUAIL AROUND 1105 PM EST...SPIRO AROUND 1110
PM EST...MOUNT VERNON AROUND 1115 PM EST...HUMMEL AROUND 1120 PM
EST...AND EGLON AROUND 1125 PM EST.

RESIDENTS CAN EXPECT UP TO ONE HALF INCH OF RAIN...GUSTY WINDS OF 50
MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

WJM

Nearby

High Wind Warnings in Kentucky, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.